Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 62, NWS Amarillo, TX

April 26, 2012Carson County, Gray County, Hutchinson County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 26, 2012, 7:07 PM CDT for Carson County, Gray County, Hutchinson County, Texas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2012, 7:07 PM CDT (00:07 UTC)
Expired
Apr 26, 2012, 7:40 PM CDT
In force
33 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Carson County, TX, Gray County, TX, Hutchinson County, TX

The radar

The Amarillo radar (KAMA), 45 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 7:19 PM CDTHAIL 19 Sw Panhandle, TXQUARTER SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 3:42 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
577 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

671 
WUUS54 KAMA 270007
SVRAMA
TXC065-179-233-270100-
/O.NEW.KAMA.SV.W.0062.120427T0007Z-120427T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
707 PM CDT THU APR 26 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARSON COUNTY IN THE PANHANDLE OF TEXAS
  WEST CENTRAL GRAY COUNTY IN THE PANHANDLE OF TEXAS
  SOUTHEASTERN HUTCHINSON COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 800 PM CDT

* AT 703 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 9 MILES SOUTHWEST OF PANHANDLE...MOVING NORTHEAST AT 30
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  KINGSMILL...
  WHITE DEER...
  PANHANDLE...
  SKELLYTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3572 10122 3530 10076 3518 10121 3519 10153
      3531 10161
TIME...MOT...LOC 0007Z 234DEG 28KT 3525 10143

$$

JOHNSON
3 follow-up statements
618 
WWUS54 KAMA 270020
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
720 PM CDT THU APR 26 2012

TXC065-179-233-270100-
/O.CON.KAMA.SV.W.0062.000000T0000Z-120427T0100Z/
GRAY TX-HUTCHINSON TX-CARSON TX-
720 PM CDT THU APR 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CARSON...SOUTHEASTERN HUTCHINSON AND WEST CENTRAL GRAY
COUNTIES...

AT 717 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PANHANDLE...
MOVING NORTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SKELLYTOWN.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.

LAT...LON 3572 10122 3530 10076 3518 10121 3519 10153
      3531 10161
TIME...MOT...LOC 0020Z 234DEG 28KT 3529 10136

$$

JOHNSON
845 
WWUS54 KAMA 270032
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
732 PM CDT THU APR 26 2012

TXC065-179-233-270100-
/O.CON.KAMA.SV.W.0062.000000T0000Z-120427T0100Z/
GRAY TX-HUTCHINSON TX-CARSON TX-
732 PM CDT THU APR 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CARSON...SOUTHEASTERN HUTCHINSON AND WEST CENTRAL GRAY
COUNTIES...

AT 731 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST
OF PANHANDLE...MOVING NORTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SKELLYTOWN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3519 10133 3541 10151 3572 10122 3530 10076
      3518 10121
TIME...MOT...LOC 0033Z 234DEG 28KT 3529 10129

$$

JOHNSON
987 
WWUS54 KAMA 270040
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
740 PM CDT THU APR 26 2012

TXC065-179-233-270050-
/O.CAN.KAMA.SV.W.0062.000000T0000Z-120427T0100Z/
GRAY TX-HUTCHINSON TX-CARSON TX-
740 PM CDT THU APR 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR CARSON...SOUTHEASTERN
HUTCHINSON AND WEST CENTRAL GRAY COUNTIES IS CANCELLED...

AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3519 10133 3541 10151 3572 10122 3530 10076
      3518 10121
TIME...MOT...LOC 0040Z 234DEG 28KT 3532 10123

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 6:12 PM CDT, 55 minutes earlier.

Area forecast discussion, Apr 26, 6:12 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
612 PM CDT THU APR 26 2012

.AVIATION...
STRONG TO SEVERE CONVECTION WILL AFFECT THE TAF SITES THROUGH ABOUT
04Z TO 06Z FRIDAY. MVFR TO IFR CONDITIONS IN AND NEAR THE CONVECTION
WITH VFR CONDITIONS OUTSIDE CONVECTION. SOUTHEASTERLY WINDS 15 TO 30
KNOTS WITH HIGHER GUSTS EXCEPT VARIABLE WINDS 30 TO 40 KNOTS WITH
GUSTS NEAR 45 TO 50 KNOTS NEAR THE CONVECTION. WINDS WILL BECOME
SOUTH AND SOUTHWEST AFTER 06Z FRIDAY 20 TO 30 KNOTS WITH HIGHER GUSTS
AND THEN WESTERLY 25 TO 35 KNOTS WITH HIGHER GUSTS AROUND 15Z FRIDAY
THROUGH THE END OF THE TAF PERIOD. COLD FRONT WILL PUSH THROUGH THE GUYMON
TAF SITE AROUND 18Z TO 20Z FRIDAY WITH WINDS BECOMING NORTHERLY 15 TO
25 KNOTS WITH HIGHER GUSTS.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 243 PM CDT THU APR 26 2012/

DISCUSSION...
OLD FRONTAL BOUNDARY LIES NORTH TO SOUTH ACROSS FAR EASTERN NEW
MEXICO AND THEN SOUTHEAST TO JUST SOUTH OF LUBBOCK EARLY THIS
AFTERNOON. A DRYLINE WAS TAKING SHAPE FROM SOUTHEAST COLORADO INTO
EASTERN NEW MEXICO JUST TO THE WEST OF THE FRONTAL BOUNDARY. UPPER
LEVEL LOW WAS LOCATED OVER CENTRAL ARIZONA. LIFT OUT AHEAD OF THE
UPPER LEVEL LOW WAS HELPING TO DEVELOP INITIAL CUMULUS AND SHOWERS
OFF OF THE MOUNTAINS OF CENTRAL NEW MEXICO. UPPER LEVEL LIFT AND
DIFFLUENCE WILL CONTINUE TO SPREAD SOUTHWEST TO NORTHEAST ACROSS THE
NORTHWEST HALF OF THE CWA. THE STRONGEST THUNDERSTORMS ALONG WITH A
FEW SEVERE ONES LATE THIS AFTERNOON AND THIS EVENING ARE EXPECTED TO
BE MAINLY ACROSS THE NORTHWEST CWA. GENERALLY ALONG AND NORTHWEST
OF A LINE FROM CHANNING TO DUMAS TO PERRYTON TO BEAVER. THE MAIN
THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...
HOWEVER...AN ISOLATED TORNADO WOULD NOT BE OUT OF THE QUESTION. THE
COVERAGE OF STORMS MAY BE FAIRLY ISOLATED GIVEN THE LACK OF DEEP LOW
LEVEL MOISTURE...BUT STORMS ARE EXPECTED TO INCREASE IN COVERAGE
LATER TONIGHT...ESPECIALLY ACROSS THE NORTHERN CWA AS A PACIFIC COLD
FRONT SWEEPS ACROSS THE REGION.

WEST WINDS WILL BE PRETTY GUSTY FRIDAY MORNING BEHIND THE PACIFIC
FRONT...BUT THEY ARE EXPECTED TO SLOWLY DIMINISH IN THE LATE
AFTERNOON. WE REMOVED THE SHOWERS FROM THE NORTHERN CWA FOR FRIDAY
NIGHT AS IT LOOKS LIKE THE UPPER LEVEL LOW WILL BE TOO FAR REMOVED
FROM OUR AREA TO BRING US RAIN.

THE WEATHER REMAINS UNSETTLED FROM THE LAST HALF OF THIS WEEKEND INTO
EARLY NEXT WEEK. A BROAD UPPER LEVEL TROUGH WILL CARVE ITSELF OUT
OVER THE NORTHERN ROCKIES AND PLAINS INTO SOUTH CENTRAL CANADA
THROUGH EARLY NEXT WEEK. LOW LEVEL MOISTURE ALONG WITH SEVERAL UPPER
LEVEL DISTURBANCE WILL COMBINE TO BRING US A DAILY CHANCE OF SHOWERS
AND THUNDERSTORMS SATURDAY NIGHT THROUGH TUESDAY NIGHT.

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE
SOUTHWEST TEXAS PANHANDLE ON FRIDAY DUE TO STRONG WINDS AND LOW
RELATIVE HUMIDITY VALUES DOWN AROUND 15 PERCENT. THE CHANCES OF RAIN
FOR ALL OF THE PANHANDLES WILL INCREASE AGAIN BY THE LATER HALF OF
THIS WEEKEND.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/08
Hazardous weather outlook, Apr 26, 6:56 PM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
656 PM CDT THU APR 26 2012

OKZ001>003-TXZ001>020-271200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
656 PM CDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR ALL BUT THE
FAR EASTERN PANHANDLES. THUNDERSTORMS ARE POSSIBLE ACROSS
PANHANDLES THROUGH TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. HOWEVER AN
ISOLATED TORNADO WILL BE POSSIBLE. THE SEVERE WEATHER THREAT WILL BE
THE GREATEST ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHWEST HALF OF
THE TEXAS PANHANDLE.

CAUTION IS ADVISED ON AREA LAKES DUE TO STRONG SOUTHWEST TO WEST WINDS
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE
SOUTHWEST TEXAS PANHANDLE ON FRIDAY DUE TO STRONG WINDS AND LOW
RELATIVE HUMIDITIES.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT THROUGH TUESDAY NIGHT
ACROSS MUCH OF THE OKLAHOMA AND TEXAS PANHANDLES. HOWEVER...THE
PROBABILITY OF WIDESPREAD OR ORGANIZED SEVERE WEATHER APPEARS LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT MAINLY ACROSS THE
OKLAHOMA PANHANDLE AND THE NORTHWEST HALF OF THE TEXAS PANHANDLE.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
POSSIBLE ELEVATED FIRE WEATHER CONDITIONS FRIDAY ACROSS THE SOUTHWEST
TEXAS PANHANDLES.

NF

In the hours before

Local storm report, Apr 26, 6:25 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
625 PM CDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             LAKE TANGLEWOOD         35.06N 101.78W
04/26/2012  E0.88 INCH       RANDALL            TX   PUBLIC

            ALL HAIL FALLING NO RAIN. PEA TO MARBLE SIZE.

&&

EVENT NUMBER AMA1200276

KJS
Local storm report, Apr 26, 6:26 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
626 PM CDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             LAKE TANGLEWOOD         35.06N 101.78W
04/26/2012  M1.50 INCH       RANDALL            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1200277

LG
Local storm report, Apr 26, 6:40 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             GRIGGS                  36.60N 102.12W
04/26/2012  E0.88 INCH       CIMARRON           OK   FIRE DEPT/RESCUE

            NICKEL SIZE HAIL

&&

EVENT NUMBER AMA1200278

BUFFALO
Special weather statement, Apr 26, 6:48 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
648 PM CDT THU APR 26 2012

TXZ003-008-013-270015-
HANSFORD TX-HUTCHINSON TX-CARSON TX-
648 PM CDT THU APR 26 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR CARSON...HUTCHINSON
AND HANSFORD COUNTIES.

AT 644 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
6 MILES EAST OF GRUVER TO 11 MILES SOUTH OF BORGER...OR ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF SPEARMAN TO 11 MILES SOUTH OF
BORGER...MOVING NORTHEAST AT 30 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

JOHNSON
Local storm report, Apr 26, 7:00 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     TYRONE                  36.96N 101.07W
04/26/2012  E60 MPH          TEXAS              OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1200279

SMB
Local storm report, Apr 26, 7:05 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
705 PM CDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             4 NE WASHBURN           35.21N 101.53W
04/26/2012  M1.50 INCH       CARSON             TX   STORM CHASER

            PING PONG BALL SIZE HAIL

&&

EVENT NUMBER AMA1200280

BUFFALO

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.